South Dakota, 2013

Damaging Wind in South Dakota, June 25, 2013

June 25, 2013 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a 70 mph wind gust at North Sioux City on the very early morning of June 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a 70 mph wind gust at North Sioux City on the very early morning of June 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 9:43 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 24, 9:43 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 PM CDT MON JUN 24 2013

.UPDATE...
ISSUED AT 1003 PM CDT MON JUN 24 2013

EVENING RAOBS REALLY WARM ALOFT TO THE SOUTHWEST...WITH COOLER
READINGS TO THE NORTHEAST REFLECTED IN THE EARLIER LINGERING
SHOWERS AND THUNDERSTORMS OVER THE FAR EASTERN CWA. LOOKS MUCH AS
IF A GOOD PORTION OF THE LATER EVENING WILL BE QUIET...AS ACTIVITY
OUT WEST STRUGGLES A BIT PUSHING INTO THE WARM/DRY LAYER ALOFT TO
THE EAST. LIKELY TO SEE DEVELOPMENT OF A WARM ADVECTION WING ONCE
AGAIN WHICH SHOULD FAVOR THE EASTERN HALF OF THE CWA AS IT EVOLVES
WITH STRENGTHENING LOW LEVEL JET TONIGHT AS WESTERN PLAINS WAVE
PUSHES EASTWARD. VERY LIKELY THAT THERE COULD END UP AN AREA
BETWEEN THE DWINDLING WESTERN ACTION AND THAT LIFTING/DEVELOPING
NORTHEAST...AS SEVERAL OF THE LATER AFTERNOON HRRR RUNS HAVE
SUGGESTED. HOWEVER...LAST TWO RUNS OF 00Z AND 01Z HAVE BEEN
COMPLETE OPPOSITES WITH ONE EXTREMELY ACTIVE OVER A LARGE AREA...
AND ANOTHER WITH VERY LITTLE ACTIVITY. MADE A FEW CHANGES TO
DECREASE POPS IN PART OF THE AREA BETWEEN WESTERN AND EASTERN
AREAS OF PRECIP...AND DID INCREASE POPS SOMEWHAT EARLY TUESDAY
IN THE FAR SOUTHEAST AS WILL BE LAST AREA OF LINGERING WAVE.

OTHER INTERESTING NOTE...A WEAK CONVECTIVE HEAT BURST THIS EVENING
AT PHILIP...AND IF WE COULD GET A LITTLE BETTER ORGANIZED ACTIVITY
MOVING INTO THE AREA...THEN DISSIPATE...WOULD CERTAINLY BE A SET
UP FAVORABLE TO GET SUCH AN EVENT IN OUR CWA GIVEN THE UPSTREAM
THERMODYNAMIC PROFILE FOR KLBF.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 414 PM CDT MON JUN 24 2013

THE VANISHING OF NIGHTTIME AND EARLY MORNING SHOWERS AND STORMS HAS
TAKEN PLACE PRETTY MUCH AS EXPECTED...ALTHOUGH WILL KEEP AN EYE ON
THE POTENTIAL FOR ISOLATED SHOWERS OR STORMS EAST OF I 29 LATE
THIS AFTERNOON. THE SLOW START TO CLEARING AND HEATING PRETTY MUCH
GUARANTEES A SLOW START TO STORMS THIS EVENING. THE GFS...NAM...
AND GEM ALL SHOW A SHORT WAVE PASSING OVER THE AREA TONIGHT...
CURRENTLY NOTED ENTERING INTO THE WESTERN PLAINS. THE FOCUS HAS
SHIFTED TO AN EXPECTATION OF OVERNIGHT ACTIVITY STILL LINGERING AT
DAYBREAK...INSTEAD OF EVENING SHOWERS AND STORMS DECREASING
STEADILY AFTER MIDNIGHT AS WE HAD IN THE MORNING FORECAST. PATH
AND TIMING WILL DEPEND ON WHERE AND HOW EXTENSIVELY STORMS DEVELOP
WEST OF OUR AREA EARLY THIS EVENING. MUCH OF THE GUIDANCE SUGGESTS
A TRACK MORE TO THE NORTH...BUT WITH A SLIGHT RISK OF SEVERE
STORMS EXTENDING DOWN THROUGH THE MISSOURI RIVER VALLEY. THIS
WOULD AT LEAST REFLECT A HIGHER CONDITIONAL SEVERE RISK SOUTH AND
THIS SEEMS REASONABLE. POPS WILL BE FAIRLY GENERAL OVER THE AREA
TONIGHT WITH THE HIGHEST POPS MIGRATING SLOWLY FROM WEST TO EAST.
REFINEMENT WILL BE MADE AS ACTIVITY DEVELOPS AND THE PATH OF
STORMS BECOMES EVIDENT. HIGHEST QPF POTENTIAL LOOKS TO BE IN OUR
NORTHERN AND EASTERN ZONES AS THE PRECIPITATION RIDES OVER A BIT
OF CAPPING POTENTIAL. FOR THE TIME BEING WILL GO WITH THE
GUIDANCE IDEA OF MODEST AMOUNTS...THAT IS LESS THAN AN INCH...BUT
THIS OF COURSE WILL LIKELY TO TURN OUT WITH DRASTIC SHORT RANGE
VARIATIONS EVEN IF THE GENERAL RAINFALL OUTLOOK IS GOOD.
LOW TEMPERATURES LOOK TO BE NEAR GUIDANCE VALUES WHICH IS VERY
SLIGHTLY COOLER THAN WHAT WE HAVE BEEN GOING FOR...MAINLY MID TO
UPPER 60S.

LINGERING SHOWERS AND STORMS SHOULD DECREASE EARLY TUESDAY MORNING
AND WARMING SHOULD HELP KEEP STORMS AWAY FOR MOST OF TUESDAY.
HOWEVER SOME CHANCE WILL BE RESTORED MAINLY NORTH BY EARLY AFTERNOON
AS BOUNDARIES PROVIDED BY NIGHTTIME STORMS MAY LINGER FOR A
FOCUS...AND LATE DAY STORMS MAY DEVELOP MAINLY NORTHEAST FOR THE
SAME REASON. FURTHER SOUTH...IT WILL BE HARD TO GET ANYTHING GOING
MOST OF THE DAY DUE TO THE WARMING AND CAPPING. HOWEVER...THERE WILL
BE A DISTINCT WAVE APPROACHING WHICH COULD TURN THAT AROUND...AGAIN
THOUGH NOT UNTIL FAIRLY LATE IN THE DAY. TEMPERATURES SHOULD BE A
LITTLE WARMER THAN TODAY THOUGH ANY 90 PLUS HIGHS SHOULD BE CONFINED
TO SOUTH OF INTERSTATE 90.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 414 PM CDT MON JUN 24 2013

ALL MODELS ARE IN GOOD AGREEMENT IN BRINGING THE AFOREMENTIONED
AND FAIRLY VIGOROUS SHORT WAVE THROUGH OUR NORTHERN AND SOME OF
OUR EASTERN ZONES MAINLY TUESDAY EVENING. HAVE A HIGH DEGREE OF
CONFIDENCE THAT SOME RAINFALL WILL OCCUR...JUST LIKELY NOT
EVERYWHERE THROUGHOUT OUR NORTH AND EAST...THEREFORE PLACED
COVERAGE POPS IN THOSE AREAS TUESDAY NIGHT INSTEAD OF UNCERTAINTY.
THE HIGHEST ML CAPES EXIST TO THE WEST OF THE PRECIP AREAS. BUT
STILL...ML CAPES OF OVER 1000 J/KG ARE NOTED IN OUR NORTH AND EAST
COUPLED WITH 0 TO 3KM BULK SHEAR OF 25 TO 35 KNOTS EARLY IN THE
EVENING. WITH 700MB TEMPERATURES CLOSE TO ONLY AROUND
+10C...BELIEVE A LOW END SEVERE THREAT EXISTS IN OUR NORTH AND
EAST EARLY IN THE EVENING...WITH HAIL AROUND THE SIZE OF QUARTERS
OR HALF DOLLARS AND WIND GUSTS AROUND 60 MPH. THIS ACTIVITY SHOULD
RAPIDLY MOVE EASTWARD THOUGH.

OTHERWISE AFTER TUESDAY NIGHT...OUR WELL ADVERTISED UPPER RIDGING
BEGINS TO TAKE HOLD WHICH WILL BEGIN TO QUIET DOWN OUR WEATHER. A
COLD FRONT...MAINLY IN NAME ONLY...WILL SHIFT OUR WINDS TO THE
NORTHWEST LATE TUESDAY NIGHT AND LASTING THROUGH THE DAY ON
WEDNESDAY. WITH MIXING POTENTIAL AND NOT ANY BONAFIDE COOL AIR
BEHIND THE WAVE...DO NOT EXPECT A LOT OF COOLING ON WEDNESDAY WITH
WIDESPREAD 80S STILL PREVAILING. DEW POINTS WILL BE DOWN THOUGH AT
LEAST WEST OF I 29. WITH LIGHT WINDS AND RELATIVELY DRIER AIR
OOZING DOWN THROUGH THE AREA WEDNESDAY NIGHT...WE CAN EXPECT LOWS
DOWN INTO THE LOWER 60S FOR MOST LOCATIONS.

ON THURSDAY AS THE UPPER RIDGE BEGINS TO NUDGE WESTWARD...THERE IS
SOME MODEL AGREEMENT IN BRINGING A WAVE DOWN OUR AREA FROM
NORTHWEST TO SOUTHEAST WHICH COULD SPAWN SOME ACCAS SHOWERS OR
THUNDERSTORMS. THE WAVE IS BASED AT 700MB...AND THE SOUNDINGS AND
HUMIDITY TIME SECTIONS DO SHOW A PRETTY GOOD INCREASE IN MID LEVEL
MOISTURE. THE 12Z NAM BLANKETS JUST ABOUT OUR ENTIRE FORECAST AREA
WITH LIGHT PRECIPITATION. HOWEVER I CHOSE TO KEEP THE SMALL POPS
IN OUR MISSOURI RIVER VALLEY ZONES WHERE THE STRONGEST PORTION OF
THE 700MB DEFORMATION TAKES PLACE PROVIDING MID LEVEL CONVERGENCE...
AND THIS IS JUXTAPOSED WITH A 700MB THERMAL GRADIENT GOING FROM
+9C TO +12C IN THAT AREA. THURSDAYS HIGHS WILL STILL BE KIND OF
WARM...WITH MID 80S TO AROUND 90 COMMON.

THEN THINGS BEGIN TO CHANGE. BOTH THE ECMWF AND GFS ARE IN
EXCELLENT AGREEMENT IN CONTINUING TO PUSH THE UPPER RIDGE
WESTWARD...WHILE DEEPENING AN UPPER LOW OVER THE EASTERN UNITED
STATES.. THIS CREATES A HIGH AMPLITUDE PATTERN WITH THE LATEST
MODEL RUNS SHOWING A LOT OF SHORT WAVE ENERGY MOVING SOUTHWARD
DOWN THE MISSISSIPPI VALLEY REGION. COOL HIGH PRESSURE BEGINS TO
FILL IN DOWN FROM THE NORTHWEST AND THUS REALLY COOLS OFF OUR
850MB TEMPERATURES IN A BIG WAY. BY SUNDAY...THE ECMWF HAS +10C TO
+14C AT 850MB IN OUR FORECAST AREA...WITH THE GFS EVEN COOLER.
THEREFORE A COOLING TREND IS IN ORDER. FURTHERMORE...WITH THE
SHORT WAVE ENERGY INTERACTING WITH COOL MID LEVEL TEMPERATURES...
WOULD NOT RULE OUT SOME INSTABILITY SHOWERS IN OUR EASTERN ZONES
THIS WEEKEND. THE POPS ON DAY 7 MONDAY ARE WISHY WASHY AND WERE
MAINLY BASED ON A MORE SIGNIFICANT SHORT WAVE DIVING DOWN THE
NORTHWEST FLOW ALOFT ON SOME PREVIOUS VERSION OF THE ECMWF. THE
NEW 12Z ECMWF HAS BACKED OFF ON THIS IDEA WITH THE LARGE UPPER
TROUGH CONTINUING JUST TO OUR EAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1035 PM CDT MON JUN 24 2013

CONVECTIVE CHANCES RATHER DIFFICULT TO PIN DOWN THIS
EVENING...WITH NEW MODEL RUN INCONSISTENCIES...BUT THE BETTER
CHANCES LOOK TO BE ACROSS NORTHWESTERN IOWA INTO SOUTHWESTERN
MINNESOTA LATER TONIGHT INTO TUESDAY MORNING. AFTER MORNING
CONVECTION EXITS THE AREA...WILL SEE A BREAK BEFORE POSSIBLE
REDEVELOPMENT NORTH OF INTERSTATE 90 LATER ON TUESDAY AFTERNOON.
WHILE VFR CONDITIONS ARE EXPECTED TO DOMINATE THROUGH THE TAF
PERIOD...BRIEF REDUCED CONDITIONS WILL BE POSSIBLE IN AREAS
EFFECTED BY SCATTERED CONVECTION.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...CHAPMAN
SHORT TERM...MJF
LONG TERM...MJF
AVIATION...JM
Hazardous weather outlook, Jun 24, 2:04 PM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT MON JUN 24 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
304 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS EVENING IN
CENTRAL SOUTH DAKOTA...THEN MOVE EASTWARD IN THE LATE EVENING AND
OVERNIGHT HOURS. A SLIGHT RISK OF SEVERE WEATHER EXISTS MAINLY
ALONG AND WEST OF A HURON...TO CANTON SOUTH DAKOTA...TO STORM
LAKE IOWA LINE. THE PRIMARY THREAT OF SEVERE BEING HAIL UP TO THE
SIZE OF QUARTERS TO HALF DOLLARS. SOME OF THE STRONGER CELLS
COULD ALSO HAVE WIND GUSTS AROUND 60 MPH.

FLOODING...
RECENT HEAVY RAINFALL HAS CAUSED SIGNIFICANT RISES ON AREA
STREAMS AND RIVERS. MINOR TO MODERATE FLOODING IS EXPECTED THOUGH
THE NEXT SEVERAL DAYS ALONG PORTIONS OF THE JAMES...BIG
SIOUX...AND ROCK RIVERS...AND ALONG SPLIT ROCK CREEK BELOW
JASPER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY
AFTERNOON AND EVENING. THE BEST CHANCE FOR THESE SEVERE STORMS
WILL BE ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 OR 7 PM IN SOUTH
CENTRAL
SOUTH DAKOTA...NUDGING EASTWARD LATE THIS EVENING AND OVERNIGHT
FOR
THE AFOREMENTIONED AREAS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 25, 1:15 AM CST
Where
Union County, 0.69 mi N of Mc Cook Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.540, -96.500

Thunderstorm winds caused tree damage, including up to 8 inch diameter limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455689.